versión On-line ISSN 2078-5135
SAMJ, S. Afr. med. j. vol.98 no.1 Cape Town ene. 2008
Donald Jan Emby
AngloGold Ashanti Health Western Deep Levels Hospital Carletonville, firstname.lastname@example.org
To the Editor: I read the Scientific Letter by Brian Rayner,1 concerning amiodarone-induced interstitial lung disease, with interest.
Interpretation of high-resolution computed tomography (CT) scans of the lungs, such as those obtained in this case, is diagnostically challenging. By way of example, ground-glass opacification, one of the more commonly detected abnormalities that can be seen on high-resolution CT scanning, carries a differential diagnosis of more than a dozen different specific conditions. Interpretation is vitally dependent on correlating the high-resolution CT scan appearances with the chest radiographs and the clinical history and findings on clinical examination. With regard to the chest radiographs, review of all available previous radiographs that the patient might have had, as was done in this case, can provide important diagnostic clues. Conditions which are associated with interstitial fibrosis at the lung bases, such as asbestosis, usual interstitial pneumonia, scleroderma and rheumatoid lung, are commonly associated with a decrease in lung volume on the chest radiograph over time. The chest radiographs of the case presented in this instance show no reduction in lung volume when the current film is compared with a previous film, taken 10 years earlier. This could have provided a clue that the initial diagnosis of asbestosis should be treated with caution. Having said this, however, the reduction in lung volume is variable and not invariable. The absence of a decrease in lung volume is no more than a clue, but in the investigation of lung disease of obscure origin and the interpretation of high-resolution CT scans of the lungs, every clue is valuable.
1. Rayner B. Clinical lesions from an elderly man with amiodarone-induced interstitial lung disease. S Afr Med J 2005; 97: 360-361. [ Links ]